Severe Thrombocytopenia Secondary to Phenytoin Toxicity

1Thedacare, Appleton, WI

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 356

Case Presentation:

A 48‐year‐old white woman was brought in by her husband for dizziness, unsteady gait, altered mental status, and 1 episode of fall. Symptoms started about 1 week earlier following an upper respiratory infection treated with azithromycin. She had been on phenytoin for a seizure disorder for 4 years. She was on 300 mg twice a day, up from a prior dose of 200 mg twice daily, 3 months earlier following a breakthrough seizure. Further history from the husband revealed that she had been had been tripping at home around the time of the increased dose. Physical exam revealed a woman in no acute distress and afebrile. There were multiple bruises in both upper extremities as well as a left subconjunctival hemorrhage. The heart and lungs were norma,l and there was no hepatosplenomegaly. She was confused with no focal neurologic deficits. A complete blood count revealed a normal white blood cell count, mild anemia, and a platelet count of 22,000. Liver function and PT/INR were normal. Phenytoin level was 78 mg/L (therapeutic levels are 10–20 mg/L). Computed tomography scan of the brain revealed a small subdural hematoma. Phenytoin was discontinued. Platelet transfusion was initiated. Further workup for thrombo‐cytopenia was negative. Platelet count increased as the phenytoin level decreased, and her mental status followed the same pattern. On day 10 of admission, her platelet count was 158,000, and phenytoin level was 12 mg/L, with complete resolution of the confusion and gait disturbance.

Discussion:

Drug‐induced thrombocytopenia is a well‐recognized phenomenon. Phenytoin has been reported to induce various hematologic reactions, including thrombocy‐topenia, and usually begins several weeks after initiation of therapy. Most described cases in the literature occurred following phenytoin initiation. Our patient experienced toxicity following an increase in dose, probably accentuated by azithromycin treatment. An intermediate epoxide metabolite of phenytoin is suspected as the cause of platelet destruction, which may occur through a complement–antibody reaction. Her platelet count improved as the phenytoin levels decreased, suggesting a concentration‐dependent association. Treatment often involves discontinuing the phenytoin, platelet transfusion, and intravenous immune globulin administration.

Conclusions:

Because of widespread use of phenytoin, clinicians must recognize the potential for the rare but serious adverse effect of thrombocytopenia, which may occur at initiation of therapy or after a change in dose. Follow‐up of blood levels of phenytoin is warranted after a dose adjustment.

Disclosures:

O. S. Olaoye ‐ none

To cite this abstract:

Olaoye O. Severe Thrombocytopenia Secondary to Phenytoin Toxicity. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 356. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/severe-thrombocytopenia-secondary-to-phenytoin-toxicity/. Accessed November 13, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.